Jump to content

Common chemotherapy drug triggers fatal allergic reactions


gpawelski

Recommended Posts

A chemotherapy drug that is supposed to help save cancer patients' lives, instead resulted in life-threatening and sometimes fatal allergic reactions.

A new study from the Research on Adverse Drug Events and Reports (RADAR) pharmacovigilance program at Northwestern University Feinberg School of Medicine identified 287 unique cases of hypersensitivity reactions submitted to the FDA's Adverse Event Report System between 1997 and 2007 with 109 (38 percent) deaths in patients who received Cremophor-based paclitaxel, a solvent-administered taxane chemotherapy.

http://cancerfocus.org/forum/showthread.php?t=2871

Link to comment
Share on other sites

  • 2 months later...

One of the researchers listed in the foot notes of my paper had told me that the study he finally published in the journal Oncology, was rejected by all other American & Europen cancer journals (Journal of Clinical Oncology, Cancer, Annals of Oncology, European Journal of Cancer, International Journal of Cancer) where it had been submitted. The journals were reluctant to publish such a scientific report, simply because taxanes (both taxol and taxotere) were at the time very intensively advertized in these journals.

Less than 20 percent of registered clinical trials of cancer drugs are eventually published in medical journals, according to a review published online by the The Oncologist medical journal.

A search of the National Institutes of Health's ClinicalTrials.gov web site identified 2,028 registered research studies of cancer treatments. Major medical journals require all studies considered for publication be registered at ClinicalTrials.gov or another publicly accessible database.

And a subsequent search of the National Library of Medicine's PubMed database showed that just 17.6 percent of the trials were eventually published in peer-reviewed medical journals.

The publication rate was particularly low for industry-sponsored studies, such as those funded by drugmakers (just 5.9% compared to 59% for studies sponsored by collaborative research networks. Of published studies, nearly two-thirds had positive results in that the treatment worked as hoped. The remaining one-third had negative results like the outcome was disappointing or did not merit further consideration of the tested treatment, they report.

The finding raises concern about publication bias in cancer treatment trials, according to the researchers, Scott Ramsey and John Scoggins of University of Washington and Fred Hutchinson Cancer Research Center in Seattle.

The researchers suspect the rate of negative results is much higher in the studies that have gone unpublished. "It is likely that many unpublished studies contain important information that could influence future research and present practice policy," they wrote.

Of course, we know why a registered trial may not be published, some fail and a researcher may decide the result doesn't enhance knowledge or one's reputation. And some sponsors don't want negative results out there. Same goes for some journal editors.

But "unpublished trials may have special importance in oncology, due to the toxicity and/or expense of many therapies," they wrote. In other words, the knowledge base is incomplete. And who does that help?

Link to comment
Share on other sites

The timing of this post is a little uncanny. I've been noticing a marked increase in my allergic symptoms on several scores since my second infusion of Alimta. I haven't said it outloud to anyone but have wondered if they are being triggered or exacerbated by the Alimta. I've been managing allergies for almost fifteen years now and know to avoid what I call "allergy overload." That is becoming increasingly more difficult. There is no way to know if the chemo is contributing too it. As the seasons change, only time will tell.

Judy in Key West

Link to comment
Share on other sites

This is one of those things that those of us on chemotherapy or with loved ones on chemotherapy (my wife starts Taxol [paclitaxel] in three weeks) hate to see, but probably need to be reminded of, every so often. It drives home the importance of supporting research to find better treatments.

It wasn't Taxol, but its cousin Taxotere, that had me well on my way to cardiac arrest as they raced me from the chemo treatment room off to the emergency room.

Link to comment
Share on other sites

  • 3 weeks later...

It must be my aging mind, but I thought I had posted a comment re Greg's posting.

Anyway....the recent removal of Bill from chemo was precisely due to the toxic effects that were in more abundance than the benefit he was receiving.

So, yes, there is a real desire to encourage funding for the development of less toxic (or, better still, nontoxic treatments).

Thanks for the post, Greg.

Barbara

Link to comment
Share on other sites

  • 6 months later...

Taxol (Paclitaxel) is an extremely potent chemotherapy drug, often producing a number of side effects in patients. Side effects of Taxol (Paclitaxel) include severe allergic reactions, cardiovascular problems (such as changes in blood pressure), infections developing from white blood cell deficiencies, complete hair loss (apolecia), joint and muscle pain, irritation at the Taxol and other chemotherapy drugs injection site, low red blood cell count, mouth or lip sore, numbness or burning in the hands and feet, and stomach upset/diarrhea.

Some other common Taxol side effects can trigger hypertension or problems with the heart, such as arrhythmias, congestive heart failure, or bradycardia. Many patients on chemotherapy become anemic, and that can trigger further cardiac complications.

Chemotherapy in general can have a deadly side effect: heart trouble. However, the "antimicrotubules" class of chemotherapy drugs, of which Taxol is a member, is supposed to be relatively rare (they really don't know). The Platins (Carboplatin and Cisplatin) may be much different. Heart problems are more common than people think, affecting up to 25% of cancer patients. According to MD Anderson cardiologists, many doctors do not adequately monitor their patients or manage their care to minimize the health risk. Chemotherapy can help achieve a clinical response (remission), but treatments can also hurt heart muscle by reducing the hearts ability to pump.

Problems can range from insignificant to so severe that a patient can die from the heart damage rather than the cancer itself. In many cases, cancer treatment heart damage isn't detected until it is advanced because traditional heart imaging tools often miss heart muscle damage.

There are problems that traditional heart imaging tests, like nuclear scans (Pet Scan or PET/CT Scan) or ultrasound, often miss until the damage is serious. Wake Forest University Medical Center is testing Magnetic Resonance Imaging as a better way to detect heart trouble in cancer patients. The Center says it is a very promising technology because to date there has not been a method to precisely monitor the heart function or blood flowing through blood vessel.

In patients who are showing heart trouble, the hope is that doctors can tweak therapy and avoid serious damage to the heart. It is hoped to get a two-fold win, detection of cancer and treatment and a nice working heart and cardiovascular system. A high-tech heart check may one day help to wipe out a potentially deadly side effect of cancer treatments. The MRI heart check is still under study, early results show the technology is more effective at detecting early heart muscle damage than the traditional methods.

Ironically, this is what it says on the Warning Label for Taxol (30, 100, 300)

Taxol (paclitaxel) should be administered under the supervision of a physician experienced in the use of cancer chemotherapeutic agents. Appropriate management of complications is possible only when adequate diagnostic and treatment facilities are readily available.

Severe hypersensitivity reactions characterised by dyspnoea, flushing, chest pain and tachycardia and hypotension requiring treatment, angioedema, and generalised urticaria have occurred in patients receiving Taxol. Patients receiving Taxol should be pre-treated with corticosteroids, promethazine, and H2 antagonists to prevent these reactions. (See "DOSAGE AND ADMINISTRATION" section). Patients who experience severe hypersensitivity reactions to Taxol should not be rechallenged with the drug.

Taxol therapy should not be given to patients with baseline neutrophil counts of less than 1,500 cells/mm3. In order to monitor the occurrence of bone marrow suppression, primarily neutropenia, which may be severe and result in infection, it is recommended that frequent peripheral blood cell counts be performed on all patients receiving Taxol.

The polyoxyethylated castor oil in Taxol can result in phthalate leaching from polyvinyl chloride (PVC) containers, at levels which increase with time and concentration. Consequently, the preparation, storage and administration of diluted TAXOL should be carried out by using non-plasticized PVC-containing equipment.

Link to comment
Share on other sites

  • 5 months later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...